Texas, 2019

Hail in Texas, May 3, 2019

May 3, 2019 · NWS AMA · 1 event in 1 county or zone

An approaching upper level trough and an associated upper level jet stream moved into the Texas Panhandle and west Texas on the evening of May 3rd. Early afternoon thunderstorms started along the New Mexico and Texas state line near Clovis and Farwell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An approaching upper level trough and an associated upper level jet stream moved into the Texas Panhandle and west Texas on the evening of May 3rd. Early afternoon thunderstorms started along the New Mexico and Texas state line near Clovis and Farwell. By 530 PM, individual storms started to develop along Highway 60 from Farwell to Summerfield. By 6 PM another storm formed just southeast of Hereford. The storm intensified enough to drop 1.75 inch hail around 615 PM. The storm quickly turned right and headed southeast before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 5:13 PM CST, 2 minutes earlier.

Area forecast discussion, May 3, 5:13 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
613 PM CDT Fri May 3 2019

.AVIATION...
For the 00z TAFs...
Isolated to scattered thunderstorms developing at this time along
surface trof running through far southern Texas Panhandle, from
near Hereford to near Hedley and Samnorwood.  Expect that these
thunderstorms will remain south of all terminals, including AMA.

MVFR ceilings expected through 06z Saturday at AMA with
occasional scattering through 03z Saturday.  MVFR ceilings
expected to develop later this evening at northern terminals.
Ceilings at all terminals expected to fall into IFR or LIFR range
around 06z or 07z, with IFR visibilities before sunrise.

All terminals return to VFR by late Saturday morning, with light
southerly surface winds.  Scattered thunderstorms expected
develop across western half of forecast area, including all
terminals, Saturday afternoon.

Cockrell

&&

.PREV DISCUSSION... /Issued 313 PM CDT Fri May 3 2019/

SHORT TERM...
Any thunderstorms across the southern Texas Panhandle late this
afternoon should move south of the area or dissipate by sunset.  May
go ahead and add a slight chance of thunderstorms to the southern
Texas Panhandle this evening for the chance that storms are still in
our area.

On Saturday an upper level short wave trough will approach the
Panhandles from Colorado and New Mexico by early afternoon.  Showers
and thunderstorms are expected to develop in eastern New Mexico
along a surface trough that will extend southward from a low over
southeast Colorado.  Some of these storms may get severe with large
hail and damaging winds the main threats.  The shear will increase
and so will the instability as this short wave trough moves across
the western Panhandles during the afternoon.  Showers and
thunderstorms will then move across most of the Panhandles through
Saturday night.

LONG TERM...
On Sunday a low pressure system over the Pacific Ocean will reach
the coast of California just south of the Bay Area. Current
Satellite analysis has the system located near 35 degrees N, 140
degrees W. Midlevel flow Sunday will be zonal over the area with no
real upper level features to affect the CWA. However, warming
southwest flow at the surface and WAA at the h85 layer, will allow
surface temperatures to reach the convective temperature allowing
for thunderstorm develop. Coverage will be isolated to scattered
mainly in the eastern CWA where the higher moisture flux will occur
given the model solutions. There is a potential for thunderstorms
Sunday afternoon/evening to become strong to severe given the
favorable instability and veering wind profile. LCL's will be a bit
elevated especially further west around 3 km near Amarillo.
Dewpoints on Sunday will be in the upper 50s to near 60 in the far
southeast with mid 30s to mid 40s in the western CWA.

Going into Monday upper level flow becomes more southwesterly as the
closed low in the west moves south along the California coast.
Another chance for precipitation will arrive Monday night with a
shortwave or two embedded in the northwest flow moves through the
Panhandles by Monday evening. Even warmer h85 temps will be in the
area allowing for surface temperatures to rise a few degrees warmer
than Sunday. Once again, surface based convection will be possible
Monday evening in the east where dewpoints will be in the upper 50s
to 60s. The GFS solution shows a bit of a CAP, but is also showing
embedded shortwaves at h5 flow that will help break the CAP. The
Euro is suggesting the CAP will erode without the help of elevated
features. Positive theta-e advection will be present at h85 and h7
both Monday and Tuesday evening especially over the eastern half of
the CWA. The GFS solution in previous runs was wanting to bring a
dryline further east along the Texas and Oklahoma state line. With
the new 12Z run today the GFS has slowed down and keeps the dryline
further west closer to Amarillo Tuesday afternoon into evening. It
has also slowed down on the progression of a cold front that is
progged to move into the CWA from the north early Wednesday morning.
The Euro and GFS are in fairly good agreement up to this point where
they have previously disagreed. With the dry line set up and
moisture advection, shear and instability are favorable for severe
weather. Will have to keep an eye on the model trends to from Sunday
through Tuesday evening as each day may present severe weather
chances, with Tuesday looking to be the greatest risk but is still a
ways out. For the rest of the week after Tuesday the area will
continue to see chances for precipitation as this wet trend
continues. Daytime highs Wednesday through Friday will be quite mild
for this time of the year, post-frontal.

Hoffeditz

&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                50  74  52  80  56 /  20  20  40  20  30
Beaver OK                  47  72  52  82  56 /  10  10  30  20  30
Boise City OK              47  75  48  81  51 /  10  30  30  10  10
Borger TX                  50  76  54  82  59 /  10  20  40  20  30
Boys Ranch TX              50  79  51  83  54 /  20  30  40  20  20
Canyon TX                  51  77  51  81  55 /  20  30  40  20  30
Clarendon TX               52  73  54  81  57 /  20  10  30  20  30
Dalhart TX                 47  75  48  81  51 /  10  30  40  10  10
Guymon OK                  46  74  50  82  54 /  10  30  40  20  20
Hereford TX                50  77  51  81  55 /  20  30  40  20  30
Lipscomb TX                48  71  53  81  57 /  10   5  30  20  30
Pampa TX                   49  72  53  80  57 /  20  10  40  20  30
Shamrock TX                51  70  54  80  58 /  20   5  30  20  30
Wellington TX              52  70  55  81  59 /  20   5  30  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/21
Hazardous weather outlook, May 3, 2:25 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
325 PM CDT Fri May 3 2019

OKZ001>003-TXZ001>020-317-041200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
325 PM CDT Fri May 3 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...The rest of tonight.

Isolated thunderstorms are possible across the southern Texas
Panhandle tonight. One or two storms that can get going may have
the ability to become strong to severe, with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across much of the Oklahoma and Texas
Panhandles Saturday afternoon through Thursday. Some storms that
develop during one or more of these time periods will have the
potential to become strong to severe, with large hail and damaging
winds being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 3, 11:15 AM CST, 6 hours before
Special Weather Statement
National Weather Service Amarillo TX
1215 PM CDT Fri May 3 2019

TXZ015-020-031745-
Wheeler TX-Collingsworth TX-
1215 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER AND
NORTHEASTERN COLLINGSWORTH COUNTIES UNTIL 1245 PM CDT...

At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lutie, or 10 miles southeast of Shamrock, moving
northeast at 20 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Wheeler and northeastern Collingsworth Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3497 10015 3513 10025 3549 10000 3498 10000
TIME...MOT...LOC 1715Z 243DEG 16KT 3509 10013

LG
Special weather statement, May 3, 4:49 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
549 PM CDT Fri May 3 2019

TXZ016-032330-
Deaf Smith TX-
549 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY
UNTIL 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hereford, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10255 3492 10241 3490 10217 3475 10217
TIME...MOT...LOC 2248Z 223DEG 10KT 3478 10238

JC

The radar

The Amarillo radar (KAMA), 81 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deaf Smith

When
May 3, 5:15 PM CST
Where
Deaf Smith County, 6 mi SSE of Hereford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.740, -102.359

Reported by the Sheriff's Office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820191.